Hail, Rusk
- When
- August 23, 2:09 PM CST
- Where
- Rusk County, 0.69 mi N of Bruce
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 45.460, -91.270
Winds also gusted to 50 mph in Bruce.
A small scale thunderstorm complex developed southeast of Duluth, and moved southeast across west central Wisconsin, and clipped Barron, Rusk and Chippewa Counties. One of the storms produced quarter size hail north of Stanley, Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A small scale thunderstorm complex developed southeast of Duluth, and moved southeast across west central Wisconsin, and clipped Barron, Rusk and Chippewa Counties. One of the storms produced quarter size hail north of Stanley, Wisconsin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 23, 12:05 PM CST, 2 hours 4 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED FOR 12Z TAFS NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 105 PM CDT TUE AUG 23 2011 .DISCUSSION...ISSUED 333 AM CDT SEVERE THUNDERSTORMS AND RAINFALL AMOUNTS THIS MORNING...AND AFTERNOON TEMPERATURES WERE THE PRIMARY CONCERN IN THE FORECAST...WITH DEGREE OF DRYING AND WIND SPEEDS ON WEDNESDAY THE NEXT CHALLENGING PART OF THE FORECAST. MESOSCALE THROUGH THIS MORNING...AN IMPRESSIVE BOWLING BALL-TYPE UPPER LEVEL LOW/POTENTIAL VORTICITY ANOMALY WILL MOVE EAST ACROSS THE AREA THIS MORNING. WITHIN THE WARM AIR AND INITIAL LEAD VORT ADVECTION HAS DEVELOPED A COMPLEX ACROSS NORTHERN IA/FAR SOUTHERN MN...WITH INITIALLY ELEVATED CELLS FORMING ON THE NORTH SIDE. HIGH MUCAPE VALUES FOR EARLY MORNING...AT 2500 TO 5000 J/KG EXIST ACROSS THE AREA AND CONTINUE TO ADVECT IN. STORMS HAVE QUICKLY REACHED LOCAL RESEARCHED HAIL THRESHOLDS...MAXING OUT NEAR HALF DOLLAR SIZE. ASSOCIATED DOWNDRAFT CAPE IS ALSO HIGH...IN EXCESS OF 1200 J/KG. SO BOTH HAIL AND WINDS ARE THREATS ACROSS SOUTHERN MINNESOTA THROUGH 8 AM. IMMEDIATELY AHEAD OF THE UPPER LOW IS AN MCS THAT HAS BEEN MORE IMPRESSIVE THAN IT LOOKS DUE TO A PROLONGED COLD POOL FROM BACK IN CENTRAL ND AND LIKELY MIXING OF SOME OF THE STRONGER MID-LEVEL WINDS ASSOCIATED WITH THE LOW. THIS SHOULD WANT TO CONTINUE TO PROPAGATE DOWN THE INTERSTATE 94 CORRIDOR AND SOUTH OF IT...ESPECIALLY WITH THE DYNAMIC FORCING USHERING IT IN. EXPLICIT CONVECTIVE MODELS...WHILE OFF ON PLACEMENT...DO SHOW THIS AREA HOLDING TOGETHER THROUGH THE 8 AM AREA...WHICH WOULD BRING GUSTY STORMS INTO THE TWIN CITIES METRO AREA. THE OUTFLOW MAY GET OUT AHEAD OF THE STORMS...SO THEY MAY BE FAVORED TO DROP BELOW SEVERE LIMITS BY THAT POINT...BUT WILL LIKELY BE AT LEAST CLOSE. DURING THE MID TO LATE MORNING...REGENERATING STORMS ACROSS WESTERN WISCONSIN/SOUTHEAST MN ARE FAVORED TO OCCUR...NORTHEAST OF THE WARM FRONT AND AHEAD OF THE UPPER LOW. SEVERE POTENTIAL WOULD CONTINUE WITH THAT. THIS AFTERNOON AND TONIGHT...IN THE WAKE OF THE MORNING WAVE THERE SHOULD CERTAINLY BE MID-LEVEL SUPPRESSION...SUPPORTED BY MODEL FORECASTS OF MINOR SHORT WAVE RIDGING. A SURFACE PRE-FRONTAL TROUGH IS EXPECTED TO CLEAR THE WESTERN HALF OF THE FORECAST AREA THIS AFTERNOON...LIKELY REACHING THE TWIN CITIES NEAR 6 PM. THIS WILL TURN WINDS WESTERLY AND ADVECT IN SOMEWHAT DRIER AIR. THIS FAVORABLE WIND DIRECTION...SOME DRYING TO NEAR 60F DEW POINTS...AND DOWNSLOPE FLOW WILL SUPPORT HIGH TEMPERATURES IN THE MID 90S ACROSS MUCH OF WEST CENTRAL MN AND DOWN THE MN RIVER VALLEY TOWARDS MANKATO. NAM HYSPLIT TRAJECTORIES INDICATE 2M PARCELS AT 4 PM THIS AFTERNOON OVER MARSHALL COMING FROM SOUTHEAST MT YESTERDAY AFTERNOON...WITH NEARLY 9000 FT OF DESCENT. TEMPERATURES YESTERDAY IN THAT AREA WERE IN THE UPPER 90S...AND HAVE SOME ISOLATED TEMPERATURES THAT HIGH IN THE FORECAST FOR WESTERN MN. AS FOR THUNDERSTORMS...REDEVELOPMENT WILL BE HINDERED BY THE AFOREMENTIONED SUPPRESSION...CAPPING TEMPERATURES INVOF AND AHEAD OF THE SURFACE TROUGH...AND MORNING CLOUD COVER. WESTERN WI WOULD BE THE MOST FAVORED AREA TO SEE EITHER REDEVELOPMENT OR LINGERING SCATTERED SHOWERS/STORMS. STEEP MID-LEVEL LAPSE RATES WOULD SUPPORT SOME STRONGER STORMS IF THEY OCCUR. THIS EVENING SHOULD SEE PRIMARILY CLEAR SKIES ACROSS THE WESTERN FORECAST AREA...AND POSSIBLY ALL OF THE AREA...WITH THE PRIMARY COLD FRONT DROPPING SOUTHEAST THROUGH THE REGION OVERNIGHT. WINDY WEDNESDAY...SIMULATED WATER VAPOR IMAGERY INDICATES DEEP DRYING ACROSS THE AREA BEHIND THE COLD FRONT. NAM FORECAST 23.00 SOUNDINGS INDICATE UNIDIRECTIONAL VERTICAL FLOW AND STEEP LOW- LEVEL RATES WITHIN THE SUNNY AND COOL AIR ADVECTION PATTERN. HAVE INCREASED WINDS...GOING MORE TOWARDS THE NMMWRF...WHICH TENDS TO DO WELL IN THE GUSTIER NORTHWEST FLOW PATTERNS. MIX DOWN POTENTIAL ON THE NAM WOULD FAVOR THE POTENTIAL FOR SOME SCATTERED 40 MPH GUSTS DURING THE LATE MORNING AND AFTERNOON. DESPITE THE COOL AIR ADVECTION AND DEEP NORTHWEST FLOW...HIGHS WILL STILL BE AROUND NORMAL ON WEDNESDAY. MIXING OF DEW POINTS ON NAM SOUNDINGS INDICATES WIDESPREAD MID 40S AND HAVE TAKEN THE FORECAST DEW POINTS IN THAT DIRECTION. LATE WEEK SYSTEM...A PACIFIC SYSTEM WILL BRING A COOL FRONT SOUTHEAST ON FRIDAY. MOISTURE RETURN AHEAD OF THIS IS STILL INDICATED TO BE WEAK...WITH A POSSIBLE LEAD SHORT WAVE LATE THURSDAY NIGHT INTO FRIDAY MORNING STARVED FOR MOISTURE. CONVERGENCE ALONG THE FRONT DURING THE AFTERNOON AND EVENING MAY BE MORE SUPPORTIVE FOR SOME SCATTERED STORM DEVELOPMENT. SEVERE PARAMETERS ARE SOMEWHAT MORE LIMITED THAN IN EARLIER MODEL RUNS AND PRESSURES ARE A LITTLE HIGH /1011MB PLUS ON THE 23.00 EC/. MID 80S LOOK FAVORED AHEAD OF THE FRONT...WITH UPPER 80S POSSIBLE IF SUNNY. && .AVIATION.../18Z TAF ISSUANCE/ SHORTWAVE TROUGH MOVING THROUGH THE UPPER MIDWEST ALONG WITH MESOSCALE CONVECTIVE VORTICE JUST SOUTHEAST OF KDLH...WILL MOVE SOUTHEAST THIS AFTERNOON. MUCH OF THE PRECIP AND SHRA/TSRA WERE OCCURRING OVER PARTS OF NORTHEAST MN INTO NORTHERN WISCONSIN. CONVECTION COULD DEVELOP SOUTH AND WEST OVER PARTS EAST CENTRAL MN AND THE REST OF WESTERN WISCONSIN THIS AFTERNOON. SKY CONDITIONS WILL REMAIN VFR WITH SCATTERED TO BROKEN CUMULUS CLOUDS ROUGHLY AROUND 5000 FEET AGL. SKIES CLEARING THIS EVENING. TIGHT SFC PRESSURE GRADIENT DEVELOPS OVER THE UPPER MIDWEST ON WEDNESDAY. SFC WINDS WILL INCREASE TO 15 TO 20 KNOTS WITH OCCASIONAL HIGHER GUSTS. SKIES FOR THE MOST PART WILL REMAIN CLEAR OR FEW CLOUDS AT OR ABOVE 4000 FEET. MSP... ISOLATED THUNDERSTORM COULD DEVELOP JUST EAST OF THE TWIN CITIES THIS AFTERNOON. HOWEVER...THE BULK OF THE SHRA/TSRA SHOULD STAY EAST OF THE MISS RIVER VALLEY. WEATHER CONDITIONS WILL REMAIN VFR WITH CLOUD HEIGHTS GENERALLY AT OR ABOVE 5000 FEET. SOUTHWEST WIND AROUND 10 KNOTS BECOMING WEST-SOUTHWEST TONIGHT. NORTHWEST WINDS INCREASING TO 15 TO 20 KNOTS BY MID MORNING. VFR CONDS PREVAILING THROUGHOUT THE PERIOD. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && MTF/JM
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1125 AM CDT TUE AUG 23 2011 MNZ042>045-049>070-073>078-082>085-091>093-WIZ014>016-023>028- 241100- TODD-MORRISON-MILLE LACS-KANABEC-STEARNS-BENTON-SHERBURNE-ISANTI- CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-WRIGHT- HENNEPIN-ANOKA-RAMSEY-WASHINGTON-YELLOW MEDICINE-RENVILLE-MCLEOD- SIBLEY-CARVER-SCOTT-DAKOTA-REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE- GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT- FREEBORN-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1125 AM CDT TUE AUG 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF WEST CENTRAL WISCONSIN THIS AFTERNOON. THE PRIMARY THREAT WILL BE LARGE HAIL. VERY HEAVY RAIN AND STRONG GUSTY WINDS NEAR 50 MILES AN HOUR ARE ALSO POSSIBLE WITH SOME OF THESE STORMS. THE COMBINATION OF WARM TEMPERATURES AND MOISTURE WILL CREATE HEAT INDEX VALUES NEAR 100 DEGREES THIS AFTERNOON ACROSS SOUTHWEST AND SOUTH CENTRAL MINNESOTA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY BRISK NORTHWEST WINDS OF 30 TO 40 MPH ARE LIKELY DURING THE DAY ON WEDNESDAY. THUNDERSTORMS ARE POSSIBLE AGAIN ON FRIDAY AFTERNOON AND NIGHT WITH ANOTHER COLD FRONT. AT THIS TIME...WIDESPREAD SEVERE WEATHER IS NOT FAVORED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVER PORTIONS OF WEST CENTRAL WISCONSIN THIS AFTERNOON. MNZ041-047-048-241100- DOUGLAS-STEVENS-POPE- 1125 AM CDT TUE AUG 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY BRISK NORTHWEST WINDS OF 30 TO 40 MILES AN HOUR ARE LIKELY DURING THE DAY ON WEDNESDAY. THUNDERSTORMS ARE POSSIBLE AGAIN ON FRIDAY AFTERNOON AND NIGHT WITH ANOTHER COLD FRONT. AT THIS TIME...WIDESPREAD SEVERE WEATHER IS NOT FAVORED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1006 AM CDT TUE AUG 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 AM TSTM WND DMG HUTCHINSON 44.89N 94.37W
08/23/2011 MCLEOD MN CO-OP OBSERVER
LARGE TREE LIMBS DOWN.
&&
JVMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
134 PM CDT TUE AUG 23 2011
WIZ015-016-025-027-231930-
BARRON-CHIPPEWA-DUNN-RUSK-
134 PM CDT TUE AUG 23 2011
AT 129 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF
EXELAND TO 5 MILES SOUTHWEST OF WEYERHAEUSER TO RIDGELAND. THESE
STORMS WERE MOVING EAST AT 40 MPH.
WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
DALLAS.
BRUCE.
ISLAND LAKE.
SAND CREEK.
NEW AUBURN.
TONY.
GLEN FLORA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4537 9076 4537 9091 4487 9092 4520 9215
4538 9155 4565 9156 4565 9093 4564 9068
4563 9067 4538 9067
TIME...MOT...LOC 1832Z 289DEG 40KT 4562 9125 4535 9141
4523 9185
CLFSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
238 PM CDT TUE AUG 23 2011
WIZ015-016-232030-
BARRON-RUSK-
238 PM CDT TUE AUG 23 2011
...THUNDERSTORMS MOVING INTO BARRON AND RUSK COUNTIES THROUGH 330 PM
CDT...
AT 233 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES SOUTHEAST OF MIKANA. THIS STORM WAS MOVING
SOUTHEAST AT 30 MPH.
HAIL UP TO PENNY SIZE AND WINDS UP TO 40 MPH ARE POSSIBLE WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MIKANA.
WEYERHAEUSER.
BRUCE.
ISLAND LAKE.
CONRATH.
SHELDON.
LAT...LON 4529 9094 4529 9102 4530 9135 4554 9170
4565 9156 4565 9147 4534 9091 4531 9091
TIME...MOT...LOC 1938Z 312DEG 28KT 4555 9151The Duluth radar (KDLH), 169 km away, was scanning. The volume nearest the first event began at 20:10 UTC.
3 hail. Local standard time, as filed.
Winds also gusted to 50 mph in Bruce.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325564, 325565, 325566.